Migraines to Excedrin to Blood in Stool - HELP!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

madatheadaches
New Member


Date Joined Nov 2011
Total Posts : 1
   Posted 11/21/2011 5:26 PM (GMT -6)   
First off, I am thankful for a site like this where people come together to offer insight on often confusing health issues.

Anyway, here is my background, basically:

I'm 35. I've had migraines since I was in elementary school. I guess around high school I started taking Excedrin sometimes. But it wasn't until I was around 23 that I got addicted to them. I was taking on average 4 or 6 a day for at least a few years. Anyway, about 2 years ago I ended up in the hospital. I couldn't get out of bed and I was pale. They said I was bleeding from the stomach and it was probably a result of using so much Excedrin. That was a big ordeal in my life. They gave me blood and fixed up the ulcer (without surgery, though I was put to sleep for the procedure.) I quit Excedrin cold turkey from that moment on and I felt great! I still got headaches, but I switched to the occasional Tylenol, but more often then not just let the headache run it's course.

Anyway, about two months ago I started taking Excedrin again. Certainly not as much as I did in the past, but maybe every couple of days. This morning I woke up early with a terrible headache. I got up, took two Excedrin and went back to sleep on an empty stomach. Then when I got up to go to work I used the bathroom and there was bright red blood in my stool. Completely, totally, scared me the entire day today. I came home from work, went to the bathroom again, and the same thing, just not as much this time.

I am scared. I am almost certain it's from the Excedrin use. But of course I could be wrong. I do NOT have medical insurance and in fact I still owe the hospital a LOT of money from the procedure 2 years ago. So, I am hesitant to make an appointment to see a doctor. I really can't afford it right now.

I know each and every person I mention this to will tell me I should see a doctor immediately. And I agree. But, assuming I do not see a doctor, I just have some questions.

1) If a stomach ulcer is bleeding from Excedrin use and you discontinue the Excedrin use, will the ulcer go away on it's own? Or once it starts is it irreversible?

2) If I've lost blood from a bleeding ulcer, and then I quit Excedrin and improve my eating habits and exercise habits, will the blood return on it's own?

3) Is exercise even a good idea if I've lost blood?

I'm scared and I'm not sure what to do. The positives right now are that I feel no pain and since I had an ulcer in the past at least I know what it MIGHT be now. However, ever since I saw the blood this morning I've been feeling weak. Not sure if I'm actually weak or just psyching myself out.

Thank you for any insight you may have.

LdyJane
Veteran Member


Date Joined Jun 2008
Total Posts : 903
   Posted 11/21/2011 8:38 PM (GMT -6)   
Well, Mad, this is a lot to take in. Normally bright red blood in a stool is the result of hemorrhoids, a fissure perhaps or something in the lower part of your colon; especially if you're constipated, this should taper off if the constipation clears up. If this is not the case, or if this continues, then you should be checked.

The other part of this is your use of excedrin....yes, it does help headache, but it is also the cause of headache, rebound headache. These are insidious and hard to treat; many people go cold turkey on the med that is causing it, which will ultimately stop the rebound, but not your underlying headache. This is not a pleasant thought, but your headaches probably have a basis in this.

Regardless of whether the bleeding stops or not, you should check your diet. Your diet may influence your headache and certainly digestive problems as well. Tylenol, alleve, advil, using things in rotation instead of relying on one modality may help your headache and stomach. Aspirin is a great thing, but it thins the blood and causes gastric issues; especially in the levels you're describing.

I'm answering this from a non-insurance perspective..these are minor self help measures that may help improve things for you.
Janice

beachlife
Regular Member


Date Joined Feb 2009
Total Posts : 473
   Posted 2/4/2012 3:23 AM (GMT -6)   
Excedrin with Aspirin(NSAID) is hard on the stomach. Excedrin can cause liver and kidney problems - not sure if this is with the aspirin or not. I'd at the very least switch to non-aspirin Excedrin

unless you've lost a LOT of blood, exercising is a good idea. I once had a lot of blood but when told the doctor he mentioned it would really have to be a lot to consider it health risk loss of blood. you're likely fine, but only a Dr can tell you for sure. I'm guessing you're feeling weak at the site of blood, not b/c of the blood itself
http://lifewithcolitis.blogspot.com/
Flexitarian, GF-ish, Yoga practice and teacher, Traditional Chinese Medicine herbal teas
'00 - UC - Proctitis
Lialda 4x/day(2+2)
Vit D: 2x2000 IU drops daily
Testim 1% - Testosterone
sometimes pro/pre biotic

luk4dgudnit
Regular Member


Date Joined Sep 2011
Total Posts : 26
   Posted 2/8/2012 1:38 PM (GMT -6)   
Be careful with the Excedrin. Drink plenty of water don't take any more meds. Give your liver, an ulcer or colon a break. Although seeing blood is scary- bright red is not something to be extremely alarmed about, unless its a lot and or you are in pain. It could be hemorroidal possibly. Migraine headaches can cause you to feel nauseated so please don't take Excedrin or any pain reliever on an empty stomach. Start taking something like pepcid when taking certain asprin.





Back to Top
luv4myself&people
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, May 23, 2018 6:38 PM (GMT -6)
There are a total of 2,965,422 posts in 325,237 threads.
View Active Threads


Who's Online
This forum has 162957 registered members. Please welcome our newest member, scenicview.
389 Guest(s), 3 Registered Member(s) are currently online.  Details
~ chicken wings ~, Kitkate, RunJerRun